Tuesday, July 6, 2010

Hit me baby one more time....

So my docs office called me on Saturday morning.  Yes you read that right Saturday morning. At 8:30 to give me the results of a bone scan.  Now anyone who knows me knows that if you call me that early and I answer chances are I wont have a clue of what we talked about.  I am more of a night owl, or insomniac, whichever you want to call it.  So she mentioned something about osteopenia and the scan I had a while ago.

So I fall back to sleep and when I wake up I am thinking osteopenia?  What the hell is that?  Sounds like some country in Europe, between Luxemborg and Lithuania, I was never really good at geography so I guess it could have been.

Of course I look up osteopenia. I am a internet junkie, of course I am going to look it up.  It is defined on Web MD as: Osteopenia refers to bone mineral density BMD  that is lower than normal peak BMD but not low enough to be classified as osteoporosis.

So let me get this straight. I finished up the shitty part of my treatment in mid 2008.  I get a bone scan and find out that I have another side effect.

FUCK.

While I know that this was a possibility, once again going back to the "menu" of side effects that the docs give you while you are going through treatment I didn't expect it. I expected to be finished.  Done with side effects.  I still have lingering neuropathy that shows up every once and a while like an unwanted house guest and sometimes stays like one too.

Getting another side effect is like getting punched in the face without expecting it. Except, with that the black eye you may get will go away. Osteopenia  however stays with you.  Yes I will take more pills (oh goody just what I wanted to do spend more fucking money on meds and take more fucking pills) and do weight bearing exercises (walking, which I find extremely boring and tedious, and no there will be no running, not with these knees)  to help offset the osteopenia.

Sometimes I wonder why my body hates me so much. I have been pretty good to it, (well we wont talk about those college days, that is just to be expected, and what happens in the dorms stays in the dorms)  It attacks me with cancer (overproduction of cells)  My immune system attacks me (hypothyroidism) I have vitamin d deficiency, I have no clue how I got that besides I am not outside enough?    My mind attacks me with depression.

It is very frustrating to think you are out of the woods only to look up and see more trees.

Like I always say:

Cancer, its the gift that keeps on giving

Mel is the co~host/producer of The Vic McCarty Show.  Listen live 10am-noon eastern time on wmktthetalkstation.com 

Check out my podcast The Cancer Warrior on Empoweradio.com. Available on demand and also available on itunes.

3 comments:

  1. "Getting another side effect is like getting punched in the face without expecting it." I love that analogy. You should check out our new microsite in a couple of months on bone health. Apparently it's a common enough (but serious enough) side effect to have its own web site.

    ReplyDelete
  2. Mel,
    I, too, have crummy bones from chemo, lack of estrogen, Arimidex, blah, blah, blah... My knees were so bad, I went to a specialist who took x-rays, then told me to not climb stairs, bicycle, anything that forced me to bend my knees. He said, no wonder you're in pain, you have bone on bone. After 4 years of babying my knees, I had no strength in my legs, had trouble getting out of a chair.

    In the last 6 months, I decided to work on strengthening my leg muscles. This morning, I did three sets of 15 lunges each, with no knee pain. I can now squat down & pick something up off the floor & return to a standing position without hanging on to something. It's like I've got new knees!! So much for Dr. Big Shot's advice. I think I'll keep exercising.

    Brenda

    ReplyDelete